Alert archive / Texas / High Wind Warnings in 2022

High Wind Warning 10, NWS Midland/Odessa, TX

February 23, 2022Culberson County, Texas

NWS Midland/Odessa, TX issued this high wind warning at Feb 23, 2022, 8:20 AM CST for Culberson County, Texas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 23, 2022, 8:20 AM CST (14:20 UTC)
Expired
Feb 23, 2022, 12:00 PM CST
In force
4 hr
Issued by
NWS Midland/Odessa, TX

County Culberson County, TX

The radar

The El Paso radar (KEPZ), 212 km from the middle of the area, began a volume at 14:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 2.3 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2022-02-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2022-02-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 159 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3183 m above ground
0-6 km bulk shear
80 kt
0-1 km storm-relative helicity
159 m²/s²
0-3 km storm-relative helicity
283 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

028 
WWUS74 KMAF 231420
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
820 AM CST Wed Feb 23 2022

TXZ271-231800-
/O.NEW.KMAF.HW.W.0010.220223T1420Z-220223T1800Z/
/O.CON.KMAF.HW.A.0008.220224T1300Z-220225T0000Z/
Guadalupe and Delaware Mountains-
Including the cities of Guadalupe Mountains NP and Pine Springs
820 AM CST Wed Feb 23 2022 /720 AM MST Wed Feb 23 2022/

...HIGH WIND WARNING IN EFFECT UNTIL NOON CST /11 AM MST/ TODAY...
...HIGH WIND WATCH REMAINS IN EFFECT FROM THURSDAY MORNING
THROUGH THURSDAY AFTERNOON...

* WHAT...For the High Wind Warning, northeast winds 35 to 45 mph
  with gusts up to 60 mph. For the High Wind Watch, west winds 35
  to 45 mph with gusts up to 65 mph possible.

* WHERE...Guadalupe and Delaware Mountains in Texas.

* WHEN...For the High Wind Warning, until noon CST /11 AM MST/ 
  today. For the High Wind Watch, from Thursday morning through 
  Thursday afternoon.

* IMPACTS...Damaging winds will blow down trees and power lines.
  Widespread power outages are expected. Travel will be difficult,
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

NMZ027-TXZ270-231800-
/O.CON.KMAF.HW.A.0008.220224T1300Z-220225T0000Z/
Guadalupe Mountains of Eddy County-
Guadalupe Mountains Above 7000 Feet-
Including the cities of Queen and Guadalupe Mountains NP
720 AM MST Wed Feb 23 2022

...HIGH WIND WATCH REMAINS IN EFFECT FROM THURSDAY MORNING
THROUGH THURSDAY AFTERNOON...

* WHAT...West winds 35 to 45 mph with gusts up to 65 mph 
  possible.

* WHERE...Guadalupe and Delaware Mountains.

* WHEN...From Thursday morning through Thursday afternoon.

* IMPACTS...Travel could be difficult, especially for high 
  profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/maf

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind warning went out at Feb 23, 8:17 AM CST, 3 minutes earlier.

Area forecast discussion, Feb 23, 8:17 AM CST, 3 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
817 AM CST Wed Feb 23 2022

...New UPDATE...

.UPDATE...
Issued at 816 AM CST Wed Feb 23 2022

Issued High Wind Warning for northeasterly gap winds through
Guadalupe pass until 18Z.

&&

.AVIATION...
(12Z TAFS)
Issued at 518 AM CST Wed Feb 23 2022

VFR conditions will prevail next 24 hours all terminals except
KMAF and KHOB. Currently, KMAF has MFVR cigs, which should prevail
through this evening before cratering to LIFR by the end of the
forecast period. KHOB will stay VFR most of the day, then likewise
deteriorate to LIFR near the end of the forecast period as stratus
redevelops. At all other terminals, VFR cigs will gradually
improve over the next 24 hours, with surface winds veering to
southeast. A little freezing drizzle will be possible at KMAF, but
chances are too low for a mention attm.

&&

.SHORT TERM...
(Today through Thursday afternoon)
Issued at 354 AM CST Wed Feb 23 2022

WV imagery shows the upper trough pivoting eastward through NV,
leaving continued southwest flow aloft over West Texas and
Southeast New Mexico. At the surface, the cold front is dammed
up against the higher terrain. At 09Z, area radars show convection
developing over the eastern Permian Basin, and moving north
through the Western Low Rolling Plains as isentropic upglide
commences, with an occasional lightning strike or two.
Mesoanalysis shows mucapes over the eastern CWA of up to 1000
J/kg. This is forecast to drop off over the next few hours.
Forecast soundings over the upper Colorado River Valley suggest
moisture is deep enough for some sleet this morning, w/a warm nose
persisting through the next 48 hours.

Today should be cold and cloudy, with temperatures over the
lowlands moving very little diurnally, especially northeast. NBM
continues to come in a little warm in that respect, so we'll
continue shaving off a couple of degrees for afternoon highs
(although it should be noted that the NBM is much more in line
w/reality than 24 hours ago). The Western Low Rolling Plains will
continue to have the best chances of precip through Thursday
morning, although forecast soundings continue to show moisture to
be very shallow under a prominent warm nose. This suggests a
freezing drizzle scenario, with a little sleet mixed in as the
trough approaches overnight. Attm, the FRAM suggests most
accumulation will take place by 00Z this evening, so we've
expended the advisory temporally to 00Z. We've also pulled it west
and south a county or two based on current/forecasted conditions.
The advisory may need to be later extended in time, as precip
isn't expected to exit to the east until Thursday morning.
Temperatures overnight should be a hard freeze over the lowlands,
w/warmer temps over the higher terrain and Rio Grande Valley.

Temperatures Thursday will be a crapshoot, as the upper trough
finally moves through driving a Pac front through West Texas and
Southeast New Mexico. Forecast soundings at KGDP mix to 725mb,
where 40+kt westerlies are forecast, and we've issued a watch for
the Guadalupe/Delawares. These winds will result in a significant
"warm up" over today's highs, although temps will stay well below
normal. MOS highs for KMAF Thursday afternoon range from the upper
40s to the lower 60s, so quite a lot of uncertainty exists attm.
For now, we'll stick close to the NBM which, as would be expected,
is more in the middle.

&&

.LONG TERM...
(Thursday night through Tuesday)
Issued at 354 AM CST Wed Feb 23 2022

Below normal temperatures look to stick around through the
upcoming weekend, as the cold front once again pushes
southwestward into the area overnight Thursday night into Friday
morning. After early morning lows Friday in the teens and 20s
along and north of I-10, and 30s to the south, easterly to
southeasterly surface flow will maintain below normal highs Friday
afternoon in the 40s and 50s for most, with 60s and lower 70s
confined to the higher terrain of Southwest Texas and the Rio
Grande Valley, beyond the reach of the colder air mass. Little
change is expected Friday night through Saturday, though Saturday
morning, a shortwave extending from the Upper Midwest
southwestward into the Rockies will progress north of the region,
with potential for a quick shot at some light precipitation across
far northeastern portions of the region as a fetch of midlevel
moisture advects northward over the persistent cold air mass.
Given model soundings/temperature profiles, light freezing rain
looks to be the most likely outcome, though it looks to be brief
before the aforementioned trough shunts moisture eastward. By
Saturday afternoon, dry conditions are expected, with temperatures
similar to those experienced on Friday.

Sunday will see the start of a warming trend as midlevel ridging
begins building over the region on the heels of the departing
trough, with highs rebounding above normal into the middle 60s to
middle 70s for most by Monday. Thereafter, above normal
temperatures and dry conditions look to be the rule, with a return
to highs in the upper 70s and lower 80s possible by midweek.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               28  23  51  18 /  20  30  10   0
Carlsbad                 43  25  59  23 /   0   0   0   0
Dryden                   47  36  69  35 /  10   0   0   0
Fort Stockton            43  30  63  29 /   0   0   0   0
Guadalupe Pass           44  33  50  28 /   0   0   0   0
Hobbs                    33  21  57  18 /   0   0   0   0
Marfa                    64  30  63  23 /   0   0   0   0
Midland Intl Airport     30  26  56  20 /  10  10   0   0
Odessa                   31  27  57  22 /  10  10   0   0
Wink                     38  27  61  22 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...High Wind Warning until noon CST /11 AM MST/ today for Guadalupe
     and Delaware Mountains.

     High Wind Watch from Thursday morning through Thursday afternoon
     for Guadalupe Mountains Above 7000 Feet-Guadalupe and
     Delaware Mountains.

     Winter Weather Advisory until 6 PM CST this evening for Borden-
     Dawson-Glasscock-Howard-Martin-Mitchell-Reagan-Scurry.

NM...High Wind Watch from Thursday morning through Thursday afternoon
     for Guadalupe Mountains of Eddy County.

&&

SHORT TERM...91
LONG TERM....84
AVIATION...44
Hazardous weather outlook, Feb 23, 8:19 AM CST, 1 minute before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
819 AM CST Wed Feb 23 2022

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-241430-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
819 AM CST Wed Feb 23 2022 /719 AM MST Wed Feb 23 2022/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...Today and Tonight

A High Wind Warning is in effect this morning for the Guadalupe and
Delaware Mountains, especially Guadalupe Pass.

A Winter Weather Advisory is in effect for portions of the northern
and eastern Permian Basin until early this evening. Light freezing
drizzle/rain and sleet will be possible across these areas, most
favored across the northeastern Permian Basin/Western Low Rolling
Plains. Light ice and sleet accumulations are possible.

Light freezing drizzle and sleet remain possible through tonight,
mainly across the Permian Basin, with greatest confidence across
the eastern Permian Basin and Western Low Rolling Plains. Light ice
accumulations are possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Light freezing drizzle and sleet are possible Thursday morning,
mainly across the eastern Permian Basin. Light ice accumulations are
possible.

A High Wind Watch is in effect for the Guadalupe Mountains from
Thursday morning through Thursday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any ice or sleet accumulations to
the National Weather Service, if they can do so safely.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 22, 8:33 PM CSTWinter Weather AdvisoryMAFBorden, Crane, Dawson, Ector, Glasscock, Howard and 6 more39 hr
Feb 23, 3:56 AM CSTHigh Wind WatchMAFCulberson10 hr
Feb 23, 1:55 PM CSTHigh Wind WarningMAFCulberson28 hr

Nearby

High Wind Warnings in Texas, 2022Every high wind warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.